Residual deep sedation during anesthesia recovery may predict postoperative complications. We examined the incidence and risk factors for deep sedation after general anesthesia.
We retrospectively reviewed health records of adults who underwent procedures with general anesthesia and were admitted to the postanesthesia care unit from May 2018 to December 2020. Patients were dichotomized by Richmond Agitation-Sedation Scale (RASS) score: ≤−4 (deeply sedated/unarousable) or ≥−3 (not deeply sedated). Anesthesia risk factors for deep sedation were assessed with multivariable logistic regression.
Of the 56,275 patients included, 2003 had a RASS ≤−4 (35.6 [95% CI, 34.1–37.2] cases per 1000 anesthetics administered). On adjusted analyses, the likelihood of a RASS ≤−4 increased when more soluble halogenated anesthetics were used. Compared with desflurane without propofol, the odds ratio (OR [95% CI]) for a RASS ≤−4 was higher with sevoflurane (1.85 [1.45–2.37]) and isoflurane (4.21 [3.29–5.38]) without propofol. Compared with desflurane without propofol, the odds of a RASS ≤−4 further increased with use of desflurane-propofol (2.61 [1.99–3.42]), sevoflurane-propofol (4.20 [3.28–5.39]), isoflurane-propofol (6.39 [4.90–8.34]), and total intravenous anesthesia (2.98 [2.22–3.98]). A RASS ≤−4 was also more likely with the use of dexmedetomidine (2.47 [2.10–2.89]), gabapentinoids (2.17 [1.90–2.48]), and midazolam (1.34 [1.21–1.49]). Deeply sedated patients discharged to general care wards had higher odds of opioid-induced respiratory complications (2.59 [1.32–5.10]) and higher odds of naloxone administration (2.93 [1.42–6.03]).
Likelihood of deep sedation after recovery increased with intraoperative use of halogenated agents with higher solubility and increased further when propofol was concomitantly used. Patients who experience deep sedation during anesthesia recovery have an increased risk of opioid-induced respiratory complications on general care wards. These findings may be useful for tailoring anesthetic management to reduce postoperative oversedation.